A Nonlinear Approach to Dimension Reduction

Lee Ad Gottlieb, Robert Krauthgamer

Research output: Contribution to journalArticlepeer-review

9 Scopus citations


The ℓ2 flattening lemma of Johnson and Lindenstrauss (in: Proceedings of the conference in modern analysis and probability, 1984) is a powerful tool for dimension reduction. It has been conjectured that the target dimension bounds can be refined and bounded in terms of the intrinsic dimensionality of the dataset (for example, the doubling dimension). One such problem was proposed by Lang and Plaut (Geom Dedicata 87(1–3):285–307, 2001) (see also Abraham et al. in: Proceedings of the 20th annual ACM–SIAM symposium on discrete algorithms, 2008; Chan et al. in: J ACM 57(4):1–26, 2010; Gupta et al. in: Proceedings of the 44th annual IEEE symposium on foundations of computer science, 2003; Matoušek in: Open problems on low-distortion embeddings of finite metric spaces, 2002), and is still open. We prove another result in this line of work:The snowflake metric (Formula presented.) ((Formula presented.)) of a doubling set (Formula presented.) embeds with constant distortion into (Formula presented.) for dimension D that depends solely on the doubling constant of the metric.In fact, the distortion can be made arbitrarily close to 1, and the target dimension is polylogarithmic in the doubling constant. Our techniques are robust and extend to the more difficult space ℓ1, although the dimension bounds here are quantitatively inferior to those for ℓ2.

Original languageEnglish
Pages (from-to)291-315
Number of pages25
JournalDiscrete and Computational Geometry
Issue number2
StatePublished - 27 Sep 2015


  • Dimension reduction
  • Doubling dimension
  • Nonlinear embedding
  • Snowflake embedding


Dive into the research topics of 'A Nonlinear Approach to Dimension Reduction'. Together they form a unique fingerprint.

Cite this